- Table of ContentsPrint
- Why Is Morphine Dangerous?
- Signs and Symptoms of Morphine Overdose
- Risk Factors
- What to Do If You Overdose on Morphine
- Preventing Morphine Overdose
Morphine is a powerful opioid pain medication that can have life-threatening effects in those who abuse it. It is an opiate analgesic, and one of many commonly used narcotic painkillers 1. Morphine works to reduce severe pain by changing the way the central nervous system (CNS) (including the brain, brain stem, and spinal cord) responds to pain located throughout the body 1.
Why Is Morphine Dangerous?
Opioid abuse and overdose is common in all demographics, with statistics showing that there is no significant difference in the prevalence of morphine abuse between genders or races. Morphine and other semi-synthetic opioids account for more overdose deaths than any other opioid.
While morphine is frequently administered in a hospital setting where patients are closely monitored, some patients are also prescribed morphine for home use. Morphine is available as an injectable solution, extended-release capsule, immediate-release tablet, and oral solution and is intended to treat pain that is inadequately managed with non-opioid medications such as NSAIDs. Many patients who are prescribed morphine suffer from constant pain rather than pain that comes and goes or is associated with physical activity 1.
And while morphine can help people suffering from chronic physical pain when used as prescribed, if it is used in excess or used by someone without legitimate pain, dependence development, addiction, and overdose are definitive risks. In fact, morphine addiction and overdoses are on the rise in the United States according to recent reports from the Centers for Disease Control and Prevention—since 2000, the rate of opioid overdoses has increased by 200% 2.
In 2014, the rate of overdose deaths caused by natural and semi-synthetic opioids like morphine, oxycodone, and hydrocodone was 3.8 per 100,000 2. Unfortunately, many of these deaths could have been avoided had people known more about the risk factors of morphine use and the signs and symptoms of overdose.
Signs and Symptoms of Morphine Overdose
Even though morphine is an FDA-approved medication for pain treatment, its use is associated with serious and sometimes life-threatening side effects—even when taken as prescribed.Side effects most commonly occur within the first 1 to 3 days of taking morphine or whenever a dose is increased 1.
Serious side effects to be aware of include 1:
- A bluish or purplish hue to the skin.
- Agitation or irritability.
- Changes in heartbeat (either rapid, irregular, or slowed).
- Difficulty urinating or pain during urination.
- Dry mouth.
- Extreme sleepiness.
- Hallucinations (either visual or auditory).
- Irregular menstruation.
- Loss of appetite.
- Loss of coordination.
- Muscle stiffness.
- Nausea or vomiting.
- Significant changes in mood or behavior.
- Small pupils.
- Stomach pain or severe cramps.
Ignoring significantly severe symptoms like those listed above could have life-threatening consequences if you continue to abuse morphine. If an overdose occurs, you will likely see the previously listed symtpoms, as well as 3:
- A cold or clammy feel to the skin.
- Bluish hue in the fingertips and lips.
- Constricted (small) pupils.
- Blurry vision.
- Severe constipation.
- Severely slowed or irregular breathing.
- Slow heartbeat.
- Limp muscles.
- Severe sleepiness.
- Loss of consciousness.
If you are concerned that you or someone you know may be experiencing a morphine overdose, immediately call emergency medical care.
People who suffer from asthma, chronic obstructive pulmonary disease (COPD), chronic bronchitis, emphysema, or other respiratory issues are at greater risk of suffering from complications while taking morphine since the drug can further impair normal breathing. It is extremely important to monitor morphine doses and protect against overdose if you or someone you care for has any of these conditions.
Other risk factors for complications include 1:
- Head injury.
- Any condition that increases intracranial pressure (pressure on the brain).
- Polysubstance use.
Polysubstance use involves the simultaneous use of morphine with alcohol or another drug—a combination that can result in a dangerous exacerbation of each individual substance’s effects. According to a 2016 report from the FDA, a review of medical cases has found that more and more patients are combining opioid medications like morphine with other drugs that also depress the CNS. When combined, these drugs can lead to slowed, labored, or altogether stopped breathing and death. In particular, the FDA warns doctors and patients against taking morphine with benzodiazepines, which are commonly prescribed to treat seizures, muscle spasm, and anxiety. Other drugs that depress the CNS include alcohol and other opioids such as heroin and prescription pain killers 4.
Morphine can be habit-forming for some people. Due to the risk of dependence and addiction, it is of the utmost importance that individuals taking morphine monitor their doses closely, time their doses, and report their morphine use to their doctors at regular appointments. Anyone who has ever experienced alcohol abuse, other substance abuse, or mental illness is at a greater risk of misusing morphine 1.
It is also possible to overdose on morphine by chewing, crushing, or dissolving the tablets. Extended-release morphine tablets are designed to break down slowly in the digestive system to provide long-lasting pain relief. By breaking the tablets open or even splitting a tablet in half to take a smaller dose, your body may absorb too much of the drug at once, which may lead to an overdose 1.
What to Do If You Overdose on Morphine
If you or someone you know may be suffering from morphine overdose, call for emergency medical help right away. If possible, tell emergency personnel 3:
Do not give the person anything to make them vomit. If the person stops breathing, perform mouth-to-mouth breathing to continue supplying oxygen to the lungs 3. Depending on the amount of morphine ingested and how it was consumed, these symptoms may worsen. It is critical that the afflicted person get medical attention immediately.
Most cases of morphine overdose are treated with activated charcoal to prevent continued absorption of any drug remaining in the stomach, breathing support (such as oxygen, intubation, or a ventilator), and intravenous fluids. In severe overdose situations, naloxone—an opioid receptor blocker—may be administered as a morphine antidote 3.
Preventing Morphine Overdose
Morphine causes feelings of euphoria and pain relief, so it is a drug that many people abuse to experience its pleasurable effects 5. However, this type of misuse often leads to addiction. People who have become dependent on morphine for pain relief or who are addicted to morphine are more likely to experience an overdose. If you or someone you care about may be dependent on morphine, it is important to seek substance abuse recovery treatment as soon as possible.
There are numerous addiction treatment centers all over the country ready to help you overcome morphine addiction. You can choose from a treatment center that is near your home so you can remain close to friends and family, or you may choose to travel to an addiction treatment center that offers a change of environment.
Inpatient treatment programs allow you to reside at the treatment facility for the duration of the program and receive around-the-clock care. This is a preferred option for people who are going through morphine detox or withdrawal. Due to the dangers and extreme discomfort of morphine withdrawal, a medically supervised detox program can help you get through this challenging stage safely.
Outpatient treatment programs vary in time commitment—from 4-8 hours a day, 5 days a week, to 2-4 hours a day, 1-3 days a week—and allow you to live at home while attending treatment. This is often the choice for busy people who cannot take large portions of time away from their family or other work or school obligations.
Addiction treatment centers offer a wide variety of treatment options, including individual counseling, group therapy, family therapy, couples counseling, skills building, and education. Most programs use theoretical perspectives that have been proven effective in treating addiction, such as cognitive behavioral therapy and motivational interviewing. Drug rehab facilities want you to succeed in your recovery, and both inpatient and outpatient programs offer customized treatment to target your unique needs.
By understanding the dangers associated with morphine use and abuse and getting help for a morphine addiction, you can help prevent morphine overdose. Call us today at 1-888-744-0069Who Answers? to speak with a treatment consultant about your recovery options.
- U.S. National Library of Medicine. (2016). Morphine.
- Centers for Disease Control and Prevention. (2016). Increases in Drug and Opioid Overdose Deaths — United States, 2000–2014.
- U.S. National Library of Medicine. (2015). Morphine Overdose.
- U.S. Food & Drug Administration. (2016). FDA Drug Safety Communication: FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning.
- Drug Enforcement Agency. (n.d.). Drug Fact Sheet: Morphine.